Vol. 11, No. 2, 2022

Download this article
Download this article For screen
For printing
Recent Issues
Volume 11, Issue 2
Volume 11, Issue 1
Volume 10, Issue 4
Volume 10, Issue 3
Volume 10, Issue 2
Volume 10, Issue 1
Volume 9, Issue 4
Volume 9, Issue 3
Volume 9, Issue 2
Volume 9, Issue 1
Volume 8, Issue 4
Volume 8, Issue 3
Volume 8, Issue 2
Volume 8, Issue 1
Older Issues
Volume 7, Issue 4
Volume 7, Issue 3
Volume 7, Issue 2
Volume 7, Issue 1
Volume 6, Issue 4
Volume 6, Issue 2-3
Volume 6, Issue 1
Volume 5, Issue 4
Volume 5, Issue 3
Volume 5, Issue 1-2
Volume 4, Issue 4
Volume 4, Issue 3
Volume 4, Issue 2
Volume 4, Issue 1
Volume 3, Issue 3-4
Volume 3, Issue 2
Volume 3, Issue 1
Volume 2, Issue 4
Volume 2, Issue 3
Volume 2, Issue 2
Volume 2, Issue 1
Volume 1, Issue 4
Volume 1, Issue 3
Volume 1, Issue 2
Volume 1, Issue 1
The Journal
About the Journal
Editorial Board
Subscriptions
 
Submission Guidelines
Submission Form
Policies for Authors
Ethics Statement
 
founded and published with the
scientific support and advice of
mathematicians from the
Moscow Institute of
Physics and Technology
 
ISSN (electronic): 2640-7361
ISSN (print): 2220-5438
Author Index
To Appear
 
Other MSP Journals
Applications of Siegel's lemma to a system of linear forms and its minimal points

Johannes Schleischitz

Vol. 11 (2022), No. 2, 125–148
Abstract

Consider a real matrix Θ consisting of rows (𝜃i,1,,𝜃i,n) for 1 i m. The problem of making the system of linear forms x1𝜃i,1 + + xn𝜃i,n yi for integers xj, yi small naturally induces an ordinary and a uniform exponent of approximation, denoted by w(Θ) and ŵ(Θ) respectively. For m = 1, a sharp lower bound for the ratio w(Θ)ŵ(Θ) was recently established by Marnat and Moshchevitin. We give a short, new proof of this result upon a hypothesis on the best approximation integer vectors associated to Θ. Our bound applies to general m > 1, but is probably not optimal in this case. Thereby we also complement a similar conditional result of Moshchevitin, who imposed a different assumption on the best approximations. Our hypothesis is satisfied in particular for m = 1, n = 2 and thereby unconditionally confirms a previous observation of Jarník. We formulate our results in a very general context of approximation of subspaces of Euclidean spaces by lattices. We further establish criteria upon which a given number of consecutive best approximation vectors are linearly independent. Our method is based on Siegel’s lemma.

Keywords
linear forms, best approximations, degenerate dimension phenomenon
Mathematical Subject Classification 2010
Primary: 11J13
Secondary: 11J82
Milestones
Received: 5 September 2019
Revised: 22 March 2022
Accepted: 5 April 2022
Published: 13 August 2022
Authors
Johannes Schleischitz
Middle East Technical University
Northern Cyprus Campus
Kalkanli
Northern Cyprus